Pred side effects

Hi everyone I know that Pred can cause stomach problems but as anyone suffered with trapped wind ? The last few days had pain in my upper back with gurgling sensation, when it moves I feel better i just wondered if it could be side effect of pred . I have been on pred for 14 months now and am down to 10mg and so far I have felt ok.I had cough and cold over Christmas and I have not felt right since ,my PMR flared up in my shoulders and neck but nothing like when I first had PMR

9 Replies

oldestnewest
  • What other medication are you on? Pred isn't the only drug with side effects you know!

  • I am on other medication which I have been on for years . I suffer with acid reflux and take a tablet for that which has not helped

  • Is the tablet for acid reflux that hasn't helped something called a PPI, proton pump inhibitor, such as omeprazole or lansoprazole or other substances with names ending in -prazole?

    If so, in 1 in 3 patients (approx) they don't work properly and one of the side effects can be bloating, wind and even diarrhoea. You may be one of these people. There are older medications that also are useful in reflux but have been discarded by non-specialists in gastrointestinal problems like GPs in favour of the new super-drugs, the PPIs, which have been marketed very successfully.

  • I am on Omeprozole and I find your reply very interesting my gp away on holiday at the moment I am taking Deflatine at moment which is helping but I don't know if i ought to be Taking it while on Pred

  • I don't think it is a problem taking it with pred. Are you also taking calcium/vit supplements? If so, it might be better to stop them as Deflatine has calcium carbonate in it and it is even recommended not to drink too much milk when using it! Too much calcium isn't good for us.

    There is no reason why you couldn't try using ranatidine (Zantac) instead of the omeprazole and see if that helps the discomfort. It does the same job in reducing acid, perhaps at 99% rather than 100%, but has far fewer side effects. If it does help - just tell your GP and ask for ranitidine instead of omeprazole in future.

    Lots of us have used just plain yoghurt with added probiotics as stomach protection - not being able to tolerate PPIs is very common!

  • I have GCA and trapped wind is something I get and have from day one of pred.I use charcoal tablets you can get basic from chemist they have no coating can can be heard to get down or go to Holland and Barrett and get capsules three times the cost I find they don't work as well but saying that I carry capsules in my bag and use basics at home .I take 3every morning and more as needed

  • Thanks for advice I will get some charcoal tablets and try them.

  • i have GCA and was prescibed omeprazole to protect my stomach but they caused stomach poblems and i have been off them 6 months now and stomach problems are no more . x

  • Thanks PMRPro for your sharing your knowledge with all of us. I was diagnosed Dec 2013 with PMR/GCA. Started at 60mg/day, now at 6mg with only one flare (reducing from 10 to 7, back to 10.) At this point, I'm using your listed "slow reduction" schedule. In the past six months I've had severe heartburn and last month I had (my first) experience with painful diverticulitis. The dr said to take omeprazole for the heartburn. (FWIW, I have been taking calcium 600 mg +D3, Vit B-Folic Acid, magnesium 400 mg daily along with Leflunomide and Plaquenil.) I've only experienced "gurgling" a few times, but fear the return of painful heartburn. Guess I need to revisit my primary doc, but your suggestion of switching to Zantac is helpful.

You may also like...